Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 130, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 23, 2015, 3:25 PM CST for Henry County, Jefferson County, Washington County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2015, 3:25 PM CST (21:25 UTC)
- Expired
- Dec 23, 2015, 4:00 PM CST
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Henry County, IA, Jefferson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 1:55 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:08 PM CST, 17 minutes earlier.
Area forecast discussion, Dec 23, 3:08 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CST WED DEC 23 2015
.SYNOPSIS...
ISSUED AT 307 PM CST WED DEC 23 2015
INTENSE CYCLONE (983 MB) CENTERED NEAR INDEPENDENCE IA WITH WARM
FRONT TO INTERSTATE 80. TEMPERATURES SOUTH OF THE FRONT WERE IN
THE 60S WITH DEWPOINTS IN THE 50S. NORTHWEST OF THE SURFACE LOW
SNOW WAS FALLING FROM NORTHERN IA INTO EASTERN MN WHERE READINGS
WERE IN THE LOWER TO MID 30S.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 307 PM CST WED DEC 23 2015
HEADLINES...TORNADO WATCH IN EFFECT UNTIL 8 PM. WIND ADVISORY IN
EFFECT FROM 6 PM TO 2 AM.
FORECAST FOCUS ON SEVERE POTENTIAL UNTIL ABOUT 7 PM THEN VERY
STRONG WEST WINDS EXPECTED THROUGH THE EVENING.
TONIGHT...INTENSE LOW PRESSURE WILL TRACK TO LAKE SUPERIOR BY
MIDNIGHT. DRY SLOT WILL PUSH NORTHEAST ACROSS THE CWA WITH WINDS
BECOMING SOUTHWEST AND WEST ENDING THE SEVERE THREAT BY EARLY THIS
EVENING. VERY WINDY CONDITIONS CAN BE EXPECTED MUCH OF THIS EVENING
AS TIGHT GRADIENT MAKES ITS WAY ACROSS THE CWA...ESPECIALLY ALONG
AND EAST OF THE MS RIVER. THIS AREA WILL HAVE THE LONGER PERIOD OF
HIGH WINDS...THUS THE REASON FOR THE ADVISORY. IN OUR SW AND WESTERN
CWA THESE HIGH WINDS MAY ONLY LAST A FEW HOURS AND THIS CAN BE
HANDLED BY A SPECIAL WEATHER STATEMENT IF NEEDED. WINDS WILL
DIMINISH AFTER MIDNIGHT AS THE LOW PUSHES FARTHER AWAY AND A RIDGE
OF HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. THERE MAY BE A
BRIEF PERIOD OF LIGHT RAIN AND SNOW IN OUR FAR NW CWA LATE THIS
EVENING BUT LITTLE ACCUMULATION EXPECTED. COLDER WEATHER WILL
ARRIVE IN THE WAKE OF THE SYSTEM WITH MINIMUM TEMPERATURES RANGING
FROM THE MID 20S AT INDEPENDENCE TO THE LOWER 30S IN OUR SE CWA.
THURSDAY...OPERATIONAL MODELS BRING A WEAK SHORT WAVE FROM THE
SOUTHWEST INTO OUR NW CWA DURING THE AFTERNOON. THERMAL PROFILES
INDICATE THIS WILL BE MAINLY IN THE FORM OF LIGHT SNOW FOR A FEW
HOURS. A NEGATIVE FACTOR IS LIMITED MOISTURE. WITH TEMPERATURES
IN THE 30S ANY ACCUMULATION WILL BE MINOR AND MAINLY ON GRASSY
SURFACES. MAXIMUM TEMPERATURES WILL RANGE FROM THE MID 30S NW TO
MID 40S SE.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 307 PM CST WED DEC 23 2015
FRIDAY...CHRISTMAS DAY...MILD AND QUIET...HIGHS IN THE UPPER 30S TO
MID 40S. A SFC HIGH IS FORECAST TO CROSS THE WESTERN GREAT LAKES
WITH ANOTHER LEE-SIDE LOW DEVELOPING EAST OF THE FOUR CORNERS. WARM
AIR ADVECTION DOWNSTREAM OF THE LEE-SIDE LOW SHOULD LEAD TO
INCREASING MOISTURE/CLOUDS THROUGH THE DAY AND A CHANCE FOR LIGHT
RAIN SHOWERS AT NIGHT.
SATURDAY AND SATURDAY NIGHT...THE RIGHT ENTRANCE REGION OF A 300MB
JET STREAK IS PROJECTED TO SLIDE ACROSS THE UPPER MISSISSIPPI VALLEY
DURING THIS TIME...WHILE 850MB WAA INCREASES AND WV TRANSPORT
VECTORS BECOME ORIENTED PERPENDICULAR TO THE UPPER-LEVEL JET AXIS.
INITIAL ROUND OF ISENTROPIC LIFT WILL PUSH A BATCH OF SHOWERS ACROSS
THE FORECAST AREA SATURDAY MORNING. CHANCES FOR PRECIP WILL DECREASE
ACROSS THE CENTRAL/NORTHERN SECTIONS OF THE CWA FOR THE AFTN AND
OVERNIGHT...BUT REMAIN IN THE 50-60 PERCENT RANGE OVER THE SOUTHERN
THIRD OF THE CWA. PRESENCE OF MUCAPE OF A FEW 100 J/KG MEANS THERE
IS A CHANCE FOR EMBEDDED THUNDER WITHIN THE SHOWERS....MAINLY DURING
THE DAY.
AS PRECIP ENDS...COLD AIR ADVECTION DOES WARRANT AT LEAST A SLIGHT
CHANCE FOR A LIGHT RAIN/SNOW MIX LATE SATURDAY NIGHT MOSTLY NORTH OF
I-80...CHANCES FOR ANY ACCUMULATIONS OF SNOW AT THIS TIME ARE VERY
LOW.
SUNDAY...FOLLOWING THE SATURDAY/SATURDAY NIGHT JET STREAK UPPER-
LEVEL RIDING AND A COLD POOL OF SFC-850MB AIR SUPPORTS THE FORMATION
OF A MODERATELY STRONG 1040-1045MB SFC HIGH OVER SOUTH-CENTRAL
CANADA. GFS/ECMWF/CANADIAN ARE ON THE SAME PAGE WITH DRY AIR
ADVECTION ON SUNDAY VIA NE SFC WINDS...HOLDING MOST IF NOT ALL OF
THE PRECIP TO THE SOUTH OF THE FORECAST AREA. FORECAST HIGHS RANGE
FROM LOWER 30S NW TO UPPER 30S SE.
MONDAY...PLENTY OF TIME FOR THIS FORECAST TO CHANGE. TREND ON THE
MODELS HAS BEEN FOR A COLDER SOLUTION. ECMWF IS STILL THE WARMEST
MODEL...TRACKING THE LOW FURTHEST TO THE NW ACROSS EASTERN IOWA.
THUS THE ECMWF HAS WARMER THERMAL PROFILES AND MAINLY RAIN WITH A
POSSIBLE TRANSITION TO SNOW OVER THE NW HALF OF THE CWA DURING THE
SECOND HALF OF THE EVENT.
GFS/CANADIAN ARE COLD ENOUGH FOR MAINLY SNOW...BOTH TAKE THE SFC LOW
NORTHEASTWARD THROUGH INDIANA...WITH THE CANADIAN NOTABLY STRONGER.
TAKING ANTECEDENT SYNOPTIC CONDITIONS INTO ACCOUNT... MAINLY THE DRY
AIR ADVECTION IN THE NE FLOW... EVAPORATIVE COOLING WILL PROBABLY
PLAY IN BIG ROLE IN DETERMINING PRECIP TYPE...SO THIS ALONG WITH THE
LOW TRACK WILL BE CRITICAL IN HOW MUCH RAIN OR SNOW FALLS OVER E
IOWA/W ILLINOIS. THERE IS POTENTIAL FOR PRECIPITATION AMOUNTS OF
0.50 TO 1.00 INCHES...POSSIBLY HIGHER.
LIKE YESTERDAY...TODAY/S DETERMINISTIC GFS WAS IN FAIRLY GOOD
AGREEMENT WITH THE GFS ENSEMBLE MEAN REGARDING THE TRACK OF THE SFC
LOW. STAY TUNED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1212 PM CST WED DEC 23 2015
LIKELY SEE SOME IMPROVEMENT BUT MAINLY MVFR TOWARD MIDDAY INTO
EARLY AFTERNOON AHEAD OF LOW AND DRY SLOT. THIS INTERFACE WILL
LIKELY SERVE AS FOCUS FOR REDEVELOPMENT OF SHOWERS AND ISOLD-SCT
STORMS BETWEEN 20Z-00Z. AS THE LOW LIFTS AWAY THIS EVENING...SOME
WRAP-AROUND PRECIP COULD IMPACT KCID AND KDBQ TERMINALS... WITH
INITIALLY RAIN BUT COULD MIX OR CHANGE BRIEFLY TO SNOW. HAVE KEPT
PTYPE ALL RAIN FOR NOW. E/SE WINDS 10-20 KTS WILL SHIFT TO THE
WEST LATE PM INTO THE EVENING AND STRENGTHEN AOA 20 KTS WITH SOME
POTENTIAL FOR GUSTS OVER 40 KTS. WINDS QUICKLY SUBSIDE AFTER
06Z/24TH WITH CONDITIONS IMPROVING TO VFR.
&&
.HYDROLOGY...
ISSUED AT 307 PM CST WED DEC 23 2015
HYDROLOGY...RAINFALL AMOUNTS OF A QUARTER INCH TO THREE QUARTERS OF
AN INCH FELL OVER THE PAST 24 HOURS ACROSS THE FORECAST AREA.
SATURATED SOIL CONDITIONS...NEARLY ALL OF THIS RAINFALL WILL BECOME
RUNOFF LEADING TO THE CONTINUED THREAT FOR MINOR TO MODERATE RIVER
FLOODING...AND RECORD HIGH RIVER LEVELS BY DECEMBER STANDARDS. A
ROUND OF SCATTERED THUNDERSTORMS IS FORECAST THIS AFTERNOON AND
EVENING BRINGING ADDITIONAL MODERATE RAINFALL AMOUNTS OF 0.25 TO 0.50
INCHES ON AVERAGE.
ALONG THE MISSISSIPPI...MOST SITES WILL EXPERIENCE RISES THROUGH
THIS WEEK WITH THE PROBABILITY FOR MINOR FLOODING INCREASING BY
THURSDAY.
YET ANOTHER PRECIPITATION EVENT IS LIKELY ON MONDAY. IT IS TOO EARLY
TO DETERMINE WHETHER THIS STORM WILL PRODUCE MOSTLY RAIN OR SNOW.
THUS...THERE IS POTENTIAL FOR RIVER FLOODING THROUGH THE CHRISTMAS
HOLIDAY WEEKEND AND INTO NEXT WEEK.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
CLINTON-JACKSON-SCOTT.
IL...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
BUREAU-CARROLL-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-
ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...HAASE
HYDROLOGY...UTTECHHazardous weather outlook, Dec 23, 3:22 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 322 PM CST WED DEC 23 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-242130- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 322 PM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE UNTIL 8 PM AND A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT AN ISOLATED TORNADO OR TWO IS POSSIBLE. VERY WINDY CONDITIONS WILL FOLLOW THIS EVENING...WITH WEST TO NORTHWEST WINDS POSSIBLY GUSTING TO 40 TO 50 MPH. A WIND ADVISORY IS IN EFFECT FROM 6 PM TO 2 AM FOR LOCATIONS ROUGHLY ALONG AND EAST OF THE MISSISSIPPI RIVER. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE ROUNDS OF RAIN ARE FORECAST SATURDAY INTO SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ANOTHER POSSIBLE SYSTEM IS FORECAST EARLY NEXT WEEK. ADDITIONAL RAINFALL FROM BOTH OF THESE SYSTEMS COULD LEAD TO INCREASED RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL ABOUT 7 OR 8 PM THIS EVENING. HAASE
In the hours before
Special weather statement, Dec 23, 3:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CST WED DEC 23 2015
IAC087-101-177-183-232145-
HENRY-JEFFERSON-VAN BUREN-WASHINGTON-
319 PM CST WED DEC 23 2015
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 319 PM CST...A STRONG THUNDERSTORM WAS NEAR STOCKPORT...OR 8 MILES
SOUTHEAST OF FAIRFIELD...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...MOUNT PLEASANT...WINFIELD...WAYLAND...AINSWORTH...
STOCKPORT...LOCKRIDGE...CRAWFORDSVILLE...OLDS...ROME...WESTWOOD...
MOUNT UNION...COPPOCK...MARR PARK...MORRIS PARK...ROUND PRAIRIE
PARK...OAKLAND MILLS...HENRY COUNTY FAIRGROUNDS...SALINA AND NOBLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4130 9156 4122 9148 4116 9148 4116 9143
4110 9137 4098 9137 4082 9186 4097 9199
TIME...MOT...LOC 2119Z 236DEG 40KT 4094 9184
NICHOLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:51 AM CST | River Flood Warning | DVN | Louisa, Muscatine | 6 days |
| Dec 23, 10:51 AM CST | River Flood Warning | DVN | Lee | 7 days |
| Dec 23, 2:23 PM CST | Wind Advisory | DVN | Clinton, Jackson, Scott | 9 hr |
| Dec 23, 2:53 PM CST | Severe Thunderstorm Warning | DVN | Lee | 52 min |
| Dec 23, 3:19 PM CST | Special Weather Statement | DVN | Henry | 26 min |
| Dec 23, 3:35 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 40 min |
| Dec 23, 3:43 PM CST | Special Weather Statement | DVN | Louisa | 47 min |
| Dec 23, 4:09 PM CST | Special Weather Statement | DVN | Louisa, Muscatine | 36 min |
| Dec 23, 4:45 PM CST | Tornado Warning | DVN | Clinton, Scott | 30 min |
| Dec 23, 4:16 PM CST | Special Weather Statement | DVN | Warren | 29 min |
| Dec 23, 4:19 PM CST | Tornado Warning | DVN | McDonough, Warren | 26 min |
| Dec 23, 5:10 PM CST | Special Weather Statement | DVN | Henry | 35 min |
| Dec 23, 5:36 PM CST | Special Weather Statement | DVN | Bureau | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.